Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 95, NWS Wichita, KS

May 17, 2019Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 17, 2019, 9:49 PM CDT for Barton County, Russell County, Kansas. It was in force for 56 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2019, 9:49 PM CDT (02:49 UTC)
Expired
May 17, 2019, 10:45 PM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Barton County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 162 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 10:11 PM CDTTSTM WND GST 76Russell Airport, KS&&
May 17, 10:11 PM CDTTSTM WND GST 76Russell Airport, KS
May 17, 10:13 PM CDTHAIL 0.752 W Lucas, KSNEAR 196TH AND K18 HIGHWAY.
May 17, 10:13 PM CDTHAIL 0.752 W Lucas, KS
May 17, 10:28 PM CDTHAIL 0.752 W Lucas, KSNEAR 196TH AND K18 HIGHWAY.
May 17, 10:43 PM CDTHAIL 0.5Wilson Lake, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 7:39 PM CDTSevere Thunderstorm WatchSPC3 hr
May 17, 8:52 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2358 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
3.4
Supercell composite
22.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WUUS53 KICT 180249
SVRICT
KSC009-167-180345-
/O.NEW.KICT.SV.W.0095.190518T0249Z-190518T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
949 PM CDT Fri May 17 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Russell County in central Kansas...
  Northern Barton County in central Kansas...

* Until 1045 PM CDT.

* At 948 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Walker to Otis, moving northeast at
  50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Russell, Hoisington, Lucas, Gorham, Luray, Dorrance, Albert,
  Olmitz, Milberger, Bunker Hill, Galatia, Susank, Russell Airport,
  Wilson State Park, Wilson Lake and Odin.

This includes Interstate 70 between Mile Markers 176 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 3904 9904 3913 9861 3913 9849 3858 9848
      3843 9903
TIME...MOT...LOC 0248Z 246DEG 51KT 3877 9907 3856 9907 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

KLEINSASSER
1 follow-up statement
708 
WWUS53 KICT 180324
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1024 PM CDT Fri May 17 2019

KSC009-180334-
/O.CAN.KICT.SV.W.0095.000000T0000Z-190518T0345Z/
Barton KS-
1024 PM CDT Fri May 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARTON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

LAT...LON 3913 9849 3874 9848 3870 9849 3869 9871
      3870 9888 3907 9890 3913 9861
TIME...MOT...LOC 0324Z 223DEG 46KT 3912 9856 3891 9854 3876 9856 

$$

KSC167-180345-
/O.CON.KICT.SV.W.0095.000000T0000Z-190518T0345Z/
Russell KS-
1024 PM CDT Fri May 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR RUSSELL COUNTY...

At 1024 PM CDT, severe thunderstorms were located along a line
extending from near Lucas to near Dorrance to 6 miles southwest of
Wilson, moving northeast at 55 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Russell, Lucas, Luray, Dorrance, Bunker Hill, Wilson State Park,
Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 3913 9849 3874 9848 3870 9849 3869 9871
      3870 9888 3907 9890 3913 9861
TIME...MOT...LOC 0324Z 223DEG 46KT 3912 9856 3891 9854 3876 9856 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 7:54 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 17, 7:54 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
754 PM CDT Fri May 17 2019

...Aviation Section Updated...

.SHORT TERM...(This evening through Monday night)
Issued at 317 PM CDT Fri May 17 2019

Multiple chances for strong to severe storms from tonight through
tomorrow night.

A strong upper trough continues to push northeast out of the four
corners region. A surface low over eastern CO will continue to
strengthen and slowly shift toward the NE/KS/CO region this
afternoon. A dryline will sharpen through the afternoon and extend
south from the low from northeast Kansas to Texas. Discrete
storms are progged to develop along the dryline in western KS with
perpendicular deep layer shear across the dryline. However
backing occurs from 700mb to 500mb would suggest storms may be
less organized. Storm development in western Kansas could glance
by Central Kansas late this evening but a stronger cap in the area
suggests storms may struggle to make it into the CWA.

The approaching cold front with synoptic scale lift with weak CIN
across Central KS could produce some strong to severe storms
overnight. Likely mode is more linear overnight as deep layer flow
parallels the front. Severe hail up to half dollar size with
gusts up to 65 mph may be possible across Central KS and dime to
quarter size hail possible across South Central and Southeast KS.

Lift increases into the early morning hours from the approaching
trough. This, combined with lift from the right entrance region of
an upper jet and weak CIN over the area, may spark early
convection across much of the area. Backing in the 700mb flow will
likely hinder well organized convection in the morning, so
thinking mainly strong to marginally severe storms possible.

Throughout the day Saturday, enhanced lift from the trough with a
stalled cold front will continue to weaken any cap across the entire
area and will likely result in widespread convection. The RAP is the
most aggressive with this idea. Storm mode seems the most
challenging-although with such large forcing for ascent a widespread
clusters seem the most plausible. Model differences exist in the
strength/ position of the frontal boundary as well as the strength
of the CAP. If the CAP persists more explosive convection may be
possible. Main hazards that are expected with afternoon convection
will be mainly severe hail up to golf ball to lime size and severe
wind gusts. Messy congealing storm modes may limit even larger
severe hail.

However early on if a any discrete storms are able to organize all
severe hazards will be possible across south central KS. Significant
hail to near tennis ball size, a couple of tornadoes, and severe
winds will be possible. RAP soundings indicate decent ESRH with 0-
3km CAPE near 220 j/kg and very low LCLs across south central KS.
Hodographs show decent low level curvature but are rather chaotic
aloft with some backing above 750mb, this does lessen the confidence
in widespread sig hail/tornadoes some but the possibility does exist.

Sunday is looking quiet behind the front and in a large scale
subsidence pattern.

.LONG TERM...(Tuesday through Friday)
Issued at 317 PM CDT Fri May 17 2019

The next period of concern is Monday. Yet another upper level
trough will be influencing the area Monday with a strengthening
sfc low off the east. Potential for very heavy rain exists Monday
into Tuesday as PW anomalies approach 3 standard deviations above
normal, mainly confined to South Central and Southeast KS. Higher
confidence is in the concern for flooding during this period.
Large differences remain in model output of the warm front and
associated instability. Further model runs will help the resolve
the severe weather potential. Another shot of weather looks to hit
the area mid-next week. Stay tuned for updates.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 754 PM CDT Fri May 17 2019

Primary aviation concerns: Gusty winds, LLWS, TSRA

Deepening low pressure over the High Plains will allow gusty south
winds to continue well into the night, along with a continued risk
of LLWS as the low level jet increases. TSRA have begun developing
along the dryline over western Kansas and these storms may clip
portions of central KS later this evening. Given the potential, I
have added a VCTS mention for that area. Storms may wane some
overnight, although with the dryline/frontal boundary nearby, we
cannot completely rule out SHRA/TSRA at anytime overnight.
Regardless, the coverage of TSRA is expected to increase on
Saturday, with a continued threat of strong to severe storms.
Significant reductions in visibility are likely due to heavy rain.
Which terminals will see the greatest impact is still a bit
unclear, and we'll continue to refine this area in later TAF
cycles.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  77  55  72 /  40  60  70   0
Hutchinson      65  76  53  71 /  40  50  70   0
Newton          68  75  53  70 /  40  60  70  10
ElDorado        69  76  54  71 /  40  70  70  10
Winfield-KWLD   70  76  55  73 /  30  70  70   0
Russell         56  77  48  69 /  40  30  60   0
Great Bend      56  77  50  70 /  30  30  60   0
Salina          65  76  52  70 /  50  60  70  10
McPherson       65  76  53  70 /  40  60  70  10
Coffeyville     70  75  57  76 /  40  80  80  10
Chanute         69  75  56  74 /  30  80  80  10
Iola            69  75  56  73 /  20  80  80  20
Parsons-KPPF    70  74  56  75 /  30  80  80  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CDT this evening for KSZ032-033-047>053-
067>069-082-083-091>093.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...RM
Hazardous weather outlook, May 17, 9:04 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
904 PM CDT Fri May 17 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
904 PM CDT Fri May 17 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms are possible this evening across Central
Kansas, especially portions of Barton and Russell Counties. The
primary risks are large hail up to half dollar size and damaging
wind gusts to 65 mph. However, the environment may remain conducive
for a tornado threat as well. Please see Tornado Watch 177 for
additional details.

Thunderstorms may also develop overnight across South Central and
Southeast Kansas with dime to quarter size hail possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are likely across much of the area on Saturday and
Saturday night. Morning storms expected to be strong to marginally
severe. The greater risk of severe storms are possible Saturday
afternoon and evening, with the main risks being large hail and
damaging winds. Any discrete storms to develop may carry the risk
of
a tornado or two as well as significant hail potential. Locally
heavy rainfall can also be expected.

Another round of thunderstorms will affect the area Monday into
Tuesday. While some severe weather is possible, the main risk is
expected to be very heavy rainfall which could renew flooding
across the area.

Chances for thunderstorms will return by late Wednesday through
Thursday. A few strong to marginally severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight and likely on Saturday.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:56 PM CDTTornado WarningICTRussell24 min
May 17, 10:32 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell58 min
May 17, 10:55 PM CDTTornado WarningICTBarton50 min
May 17, 11:44 PM CDTSevere Thunderstorm WarningICTBarton30 min
May 17, 11:46 PM CDTSpecial Weather StatementICTLincoln44 min
May 17, 11:59 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice43 min
May 18, 12:13 AM CDTAreal Flood WarningICTBarton7 hr
May 18, 12:25 AM CDTSpecial Weather StatementICTSaline35 min
May 18, 12:36 AM CDTSpecial Weather StatementICTRice39 min
May 18, 12:57 AM CDTSpecial Weather StatementICTRussell33 min
May 18, 1:03 AM CDTSpecial Weather StatementICTRussell42 min
May 18, 9:37 AM CDTSpecial Weather StatementICTSumner38 min
May 18, 10:05 AM CDTSpecial Weather StatementICTSedgwick, Sumner25 min
May 18, 10:08 AM CDTSpecial Weather StatementICTAllen37 min
May 18, 10:25 AM CDTSpecial Weather StatementICTButler, Marion50 min
May 18, 10:36 AM CDTSpecial Weather StatementICTChautauqua, Cowley, Elk39 min
May 18, 10:43 AM CDTSpecial Weather StatementICTLabette47 min
May 18, 10:45 AM CDTSevere Thunderstorm WarningICTLabette20 min
May 18, 10:55 AM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood50 min
May 18, 11:11 AM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood49 min
May 18, 11:16 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson44 min
May 18, 12:02 PM CDTSpecial Weather StatementICTWoodson28 min
May 18, 12:09 PM CDTSpecial Weather StatementICTLabette36 min
May 18, 5:20 PM CDTSpecial Weather StatementICTBarton25 min
May 18, 5:51 PM CDTSpecial Weather StatementICTBarton24 min
May 18, 6:18 PM CDTSpecial Weather StatementICTBarton27 min
May 18, 6:30 PM CDTAreal Flood WarningICTBarton, Russell4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.